Medication-food-nutrient interactions - Specialist Nutrition Rehab

Blog

28 Feb 2022

Medication-food-nutrient interactions

Clients with a brain injury or spinal cord injury are often taking multiple medications which are usually prescribed long-term.  Certain medications can have a negative impact on someone’s nutritional status and conversely, sometimes certain foods/nutrients can affect a medication’s effectiveness.  Many clients are already nutritionally compromised after a major trauma or injury (due to metabolic changes and changes to food intake), and so adding a medication which further depletes certain nutrient stores can be problematic.  Dietitians need to work closely with rehabilitation consultants, GPs and pharmacists, to oversee and manage these potential interactions.  This is so that blood tests, dietary changes and/or medication reviews can be implemented as appropriate.

How can medication negatively affect someone’s nutritional status?

Medication can affect nutritional status in these ways: (1)

  • Appetite or food intake – medication can cause nausea, vomiting, taste changes and/or reduced saliva, all of which can reduce the amount of nutritious food that someone eats.  Medication can also make appetite increase or decrease.
  • Nutrient absorption – medication can affect nutrient absorption, by reducing stomach acid, damaging mucosal surfaces, changing gastrointestinal motility (e.g. diarrhoea or constipation) and/or by changing the flora in the gut.
  • Nutrient metabolism – medication can speed up the metabolism of certain nutrients, resulting in higher requirements.
  • Nutrient excretion – medication can increase the excretion of certain nutrients (e.g. from the kidneys).
  • Metabolic effect – medication can cause changes to blood glucose levels, insulin levels, cholesterol and triglycerides.

Food/nutrients can affect a medication in these ways: (1)

  • Absorption – certain foods and nutrients can reduce the absorption of a medication, by delaying digestion or binding to the active ingredient.
  • Breakdown – food can enhance or inhibit the metabolism of certain medication, by affecting metabolising enzymes.
  • Excretion – certain foods and nutrients can affect the excretion of medication from the kidneys.

 

Six common medication-food-nutrient interactions

While there are literally hundreds of medication-food-nutrient interactions, we’ve narrowed it down to some of the most common ones we see in clients after a brain injury and spinal cord injury.

1.  Anticonvulsants (e.g. Carbamazepine, sodium valproate, phenytoin): (2, 3)

  • Vitamin D – these medications increase vitamin D metabolism in the liver and are likely to cause a vitamin D deficiency.
  • Calcium – if vitamin D levels are low, this can reduce absorption of calcium from the small intestine.  Some of these medications can also bind with calcium, thus lowering levels in the blood. Clients on these medications should therefore have their bone density screened periodically.
  • Folate, vitamin B6 and vitamin B12 – blood levels of these vitamins are lower in people taking anticonvulsants.  Blood tests should be conducted regularly to monitor for this.  Supplementing with these nutrients may also be beneficial.
  • Biotin – these medications reduce absorption and increase excretion of biotin, which can lead to a deficiency.
  • Vitamin K – these medications can affect the metabolism of vitamin K and thus lead to a deficiency.
  • Alcohol – these medications alter the metabolism and effect of alcohol.  People on these medications should not consume alcohol.
  • Grapefruit – grapefruit destroys and deactivates CYP3A4 enzymes (which normally break down the medication) and thus can increase the bioavailability of the active ingredient 5-fold.

2.  Anticoagulants: (1, 4, 5, 6, 7, 8)

  • Apixaban and Clopidogrel
    • Omega 3 – both omega 3 and apixaban/clopidogrel can increase bleeding times.  Consult a GP or pharmacist before taking these products together.
    • Grapefruit – grapefruit destroys and deactivates CYP3A4 enzymes (which normally break down the medication) and can increase the bioavailability of apixaban/clopidogrel.  The effect of grapefruit lasts for at least 24 hours.
  • Warfarin
    • Vitamin K – warfarin and vitamin K work in opposition – with warfarin trying to thin the blood and vitamin K promoting healthy blood clotting. Therefore, a fluctuating dietary intake of vitamin K can massively interfere with the effectiveness of warfarin.  People on warfarin need a consistent level of vitamin K in their diet (from food or supplements).  Foods high in vitamin K include leafy green vegetables (e.g. spinach, kale), broccoli, Brussel sprouts, cabbage, avocado and beef liver.
    • Vitamin C – large oral doses of vitamin C can inhibit the action of warfarin.  Keep supplements to a maximum of 1 gram per day and monitor prothrombin time/INR.
    • Vitamin E – large doses of vitamin E (over 400IU) can interfere with coagulation and increase the risk of bleeding.
    • Grapefruit – grapefruit destroys and deactivates CYP3A4 enzymes (which normally break down the medication) and can increase the bioavailability of warfarin. The effect of grapefruit lasts for at least 24 hours.
    • Cranberry juice, pomegranate juice, mangoes and avocado – a few case reports have found that these foods increased bleeding times in people taking warfarin.  Consult with a GP or pharmacist regarding this.
    • Alcohol – more than two alcoholic drinks per day can cause someone on warfarin to bleed more easily.

3.  Levothyroxine: (4)

  • Calcium – taking levothyroxine and calcium supplements at the same time can reduce the absorption of the levothyroxine and make it less effective.  Separate levothyroxine and calcium supplements by at least 4 hours.
  • Iron – taking levothyroxine and iron supplements at the same time can reduce the absorption of the levothyroxine and make it less effective.  Separate levothyroxine and iron supplements by at least 2 hours.

4.  Proton-pump inhibitors (e.g. Omeprazole, Lansoprazole) and Histamine-receptor antagonists (e.g. Ranitidine):  (3, 4)

  • Vitamin B12 – acid-reducing medication decreases the absorption of B12 from food (but not supplements).  This is because acid is needed to separate the B12 from the protein in food.  If these medications are being used long-term, request regular blood tests for vitamin B12 and consider taking a B12 supplement.
  • Calcium – reduced stomach acid can impair the release of calcium ions from calcium salts and can decrease the absorption of calcium in the small intestine.  Make sure someone is consuming sufficient calcium and add a supplement (with calcium citrate), if required.
  • Iron – acid-reducing medication can negatively impact iron absorption.  This is of particular concern when the medication is used >1 year.  Separate iron supplements from this medication by at least 2 hours.

5.  Metformin: (3, 4)

  • Vitamin B12 – Metformin interferes with the ileal absorption of B12 in a duration- and dose-dependent manner.  Regular monitoring of B12 status is required.

6.  Trimethoprim: (4, 9)

  • Folate – Trimethoprim inhibits an enzyme which converts folate to its active form.  High doses of trimethoprim over long periods can increase the risk of folate deficiency. Regular blood tests are required.

 

To refer a client for an initial dietetic assessment, which considers multiple factors including any potential interactions with food intake, supplement use and medication, please contact Specialist Nutrition Rehab at info@specialistnutritionrehab.co.uk or 0121 384 7087.

For more articles like this delivered straight to your inbox, please sign up for our free newsletter below.

Newsletter Sign Up

/ /

Contact

/ /

address

Specialist Nutrition Rehab
Birmingham
West Midlands
B24 0PL

phone

07787 603 863

0121 384 7087

Follow me

Send us a message

/ /

Send any questions or comments using the form below and we will get back to you as soon as possible.